Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Dec 30, 2021, 3:59 PM EST for Bamberg County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 30, 2021, 3:59 PM EST (20:59 UTC)
- Expired
- Dec 30, 2021, 4:30 PM EST
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.25 in
- Wind
- 50
County Bamberg County, SC
The radar
The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
560
WWUS82 KCAE 302059
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
359 PM EST Thu Dec 30 2021
SCZ041-302130-
Bamberg SC-
359 PM EST Thu Dec 30 2021
...A strong thunderstorm will impact portions of southern Bamberg
County through 430 PM EST...
At 358 PM EST, Doppler radar was tracking a strong thunderstorm near
Ulmer, or 10 miles southwest of Bamberg, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rivers Bridge State Park and Ehrhardt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EST for
central South Carolina.
&&
LAT...LON 3305 8110 3305 8112 3312 8120 3317 8121
3318 8080 3312 8089 3309 8088 3306 8090
3307 8092 3310 8094 3303 8108
TIME...MOT...LOC 2058Z 251DEG 22KT 3316 8111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Dec 30, 2:32 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Dec 30, 2:32 PM EST, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Columbia SC 232 PM EST Thu Dec 30 2021 .SYNOPSIS... Strong to severe thunderstorms possible across the southern CSRA Thursday afternoon. Southwest flow will continue the near record highs Friday and Saturday with temperatures in mid 70's to low 80's possible. A strong cold front is expected Sunday that will bring heavy rain, wind, and possibly strong thunderstorms. Cooler and drier weather expected to start next week. && .NEAR TERM /THROUGH TONIGHT/... Active near term continues, with the forecast mostly on track. The boundary from earlier has sunk a bit further south than I expected this afternoon, now stretching from Augusta to Orangeburg to Manning. 500-1000 j/kg MLCAPE, per SPC mesoanalysis, has developed along and south of this boundary, giving plentiful instability for strong to severe thunderstorms to develop this afternoon. We already have some of the stronger storms today pushing into the CSRA, and I expect that more storms will fire in central GA and push into the area. However, given the boundary is further south than expected earlier, the greatest threat for severe weather will cover a smaller area. Any storm that crosses our boundary is going to have a tough time surviving, as the air across the Midlands and northern CSRA is very stable. However, as storms push into Burke, Bamberg, and Barnwell counties, they will encounter a more favorable environment. At this point, I think our greatest severe threat lies here; though, I cannot rule it out further north. As a result, the SPC has placed Burke, Bamberg, and Barnwell counties in a Severe Thunderstorm Watch until 9p. The greatest hazards from any severe storm will be damaging winds, though isolated hail can't be ruled out either. Temperatures range from the mid-upper 70s in the far south to the low-mid 60s across the rest of the area. Temps will generally remain where they are at for the rest of the afternoon. Greatest threat for storms should occur over the next 3-5 hours, with rain, showers, and storms all pushing out of the area between 7p and 10p this evening. As we get into the overnight hours, clouds may break up a bit and allow for brief clearing. however, given copious low level moisture and widespread rain today, low-clouds are likely to develop by the middle of the night. Some fog is possible, though I'm not as confident in it being widespread. Look for lows to end up in the upper 50s and low 60s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Anomalous upper ridging continues as the shortwave from Thursday's system exits and mid-upper level flow pivots more zonally as the ridge axis subtly shifts east throughout Friday. Low level flow will strengthen out of the south-southwest as we become compressed between the northern Caribbean ridge and a strengthening trough over the central US. The warm advection and overrunning from this strong low level flow will yield persistent cloud cover all day, along with some showers across the western half of the forecast area. PWATs consequently jump back to near 1.5" by Friday afternoon. Global guidance is a bit more aggressive with precip coverage compared to the HREF. Considering the shallow moisture in place, the HREF should have a better handle on things with regard to instability, so steered towards the lower end of guidance. So chance PoPs throughout the afternoon across our western counties. Cloud cover and showers will do little to lessen the warm advection, so temps Friday will again surge into the mid-70's (nearing record highs). Low temps will likely remain in the 60's Friday night with cloud cover and winds remaining up. Saturday is the final full day of the anomalous ridge pattern we have been stuck in for the last couple weeks. Overall, the pattern will change little in shape from Friday into Saturday, only tightening in intensity as the central US low digs and intensifies. Strong south-southwesterly low level flow will continue throughout the day Saturday with good warm advection and overrunning continuing across the western fa. So the chance PoPs will continue, despite only limited instability again. Temps will likely come close to record highs in many locations, with high temps into the upper 70's and low 80's in spots. Saturday night temps will be even warmer than Friday night's with cloud and 5-10mph winds remaining up overnight. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A major pattern shift will occur for the area Sunday as a strong cold front pushes through. While there are some major differences across the guidance in the sensible impacts, all guidance has been locked in on a rapidly developing shortwave trough over the Ohio Valley phasing with a southern stream shortwave. GEFS members favor a faster and more phased southern feature and therefore a rapidly deepening surface low directly over the area. Other guidance favors a less phased and more progressive solution with a fairly straightforward cold front sliding through. The GEFS ensemble favored solution would provide far more intense low level kinematics for any potential severe weather, with 850mb over 50 knots and a strong band of frontogenesis from Georgia through southern NC. Regardless of the dynamics aloft, the lack of instability is well agreed upon across guidance with mid- level lapse rates remaining poor. So while the setup needs close monitoring, the lack of instability should preclude a widespread severe event; however, with subtle changes in the southern stream vort max, the warm sector could break into the fa and quickly increase surface moisture and temps. This setup would collocate the best thermodynamics and kinematics but there remains quite a bit of uncertainty. Following the frontal passage, strong winds are possible in the cold advection regime that will last into Monday but this partially depends on where any surface low develops. Below average temps and dew points are progged in the NBM and NAEFS to the start week, but nothing unusually anomalous for early January. PWATs will likely fall to below the 10th percentile before slowly rebounding by mid-week and PoPs return. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Complicated TAF period already on hand, with widespread showers and embedded thunderstorms pushing through the region this afternoon. Low clouds and stratus are expected to bring IFR restrictions back tonight. It has certainly been a day in aviation forecasting, as periods of heavy rain, thunderstorms, and gusty winds have been impacting TAF sites since this morning. This has led to several TEMPO groups to cover the brief IFR and LIFR conditions seen at each airport. CAE/CUB will likely just see brief MVFR restrictions with any rain this afternoon as they are now stable. AGS/DNL/OGB are likely to see more of what they've seen all day today. The boundary is closer to each site, with thunderstorms developing and training over the area as well. As a result, each site will likely see occasional thunderstorms through the afternoon hours, with restrictions temporarily down to LIFR conditions. These should improve through the evening hours as the boundary sags southwards, the sun sets, and best forcing moves off to the northeast. By tonight, temperatures will slowly fall. The area will be north of the boundary and will likely see briefly clearing skies. As this occurs, I expect widespread low clouds to develop. We have very moist low-levels and have seen rain over most of the region today. So, at least IFR cigs are expected at all sites by 08z tonight, maybe a bit earlier. Fog is possible, but I think that it may be mitigated by a strong low level jet remaining across the region overnight tonight. As a result, I've got IFR fog in there, but I am uncertain about this. That is less aggressive than some of the TAF guidance, so trends will need to be watched. By tomorrow, stratus should begin lifting once the sun comes up. Tend to lift out the stratus too quickly, so I leave it in until 16z before bringing VFR back to all sites. EXTENDED AVIATION OUTLOOK...Restrictions are possible through Sunday as a stalled frontal system remains across the region. A potent cold front will cross the region Sunday with potential to produce strong and gusty winds along with thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Dec 30, 2:19 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 219 PM EST Thu Dec 30 2021 GAZ040-063>065-SCZ016-018-020>022-025>031-037-038-115-116-135>137- 311930- Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry- Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken- Sumter-Calhoun-Clarendon-Northern Lancaster-Southern Lancaster- Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- 219 PM EST Thu Dec 30 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. A front moves into the area today with widespread showers and scattered embedded thunderstorms redeveloping by this afternoon. A few storms may be strong to severe, producing damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A strong cold front will move through on Sunday, and will be accompanied by numerous showers and embedded thunderstorms. There is the potential for a severe weather event to occur, but there is still uncertainty in the exact strength/timing of the system. Breezy conditions are expected Sunday through Monday, and Lake Wind Advisories could be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ077-SCZ035-041-311930- Burke-Barnwell-Bamberg- 219 PM EST Thu Dec 30 2021 ...SEVERE THUNDERSTORM WATCH 572 IN EFFECT UNTIL 9 PM EST THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A strong cold front will move through on Sunday, and will be accompanied by numerous showers and embedded thunderstorms. There is the potential for a severe weather event to occur, but there is still uncertainty in the exact strength/timing of the system. Breezy conditions are expected Sunday through Monday, and Lake Wind Advisories could be required. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, Dec 30, 1:04 PM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
104 PM EST Thu Dec 30 2021
SCZ027-030-031-035-037-038-041-135>137-301845-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-
Southeastern Orangeburg SC-Calhoun SC-Bamberg SC-Clarendon SC-
Sumter SC-Northwestern Orangeburg SC-
104 PM EST Thu Dec 30 2021
...Strong thunderstorms will impact portions of Calhoun, west central
Clarendon, northeastern Barnwell, Bamberg, south central Lexington,
southwestern Sumter, east central Aiken and Orangeburg Counties
through 145 PM EST...
At 104 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Aiken State Park to near
Barnwell. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orangeburg, Barnwell, Bamberg, Denmark, Brookdale, Williston,
Blackville, St. Matthews, Branchville, Bowman, Elloree, Santee State
Park, Claflin College, South Carolina State University, Orangeburg
County Airport, Barnwell State Park, Edisto Gardens, Wagener, North
and Springfield.
This includes the following highways...
Interstate 26 between mile markers 133 and 168.
Interstate 95 near mile marker 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3324 8146 3372 8134 3372 8044 3331 8055
3315 8084
TIME...MOT...LOC 1804Z 272DEG 43KT 3366 8131 3329 8139
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CarpenterSpecial weather statement, Dec 30, 2:04 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
204 PM EST Thu Dec 30 2021
GAZ063>065-077-SCZ025-030-035-301945-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-Barnwell SC-Aiken SC-
Edgefield SC-
204 PM EST Thu Dec 30 2021
...A strong thunderstorm will impact portions of southeastern
McDuffie, southern Columbia, northwestern Burke, Richmond, southern
Edgefield, west central Barnwell and southwestern Aiken Counties
through 245 PM EST...
At 203 PM EST, Doppler radar was tracking a strong thunderstorm near
Fort Gordon, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Martinez, Aiken Mall, Fort
Gordon, Augusta, Clearwater, Belvedere, Hephzibah, Harlem, New
Ellenton, Jackson, Glendale, South Augusta, Midtown, Summerville,
Augusta Mall and Daniel Field.
This includes the following highways...
Interstate 20 in Georgia between mile markers 185 and 201.
Interstate 20 in South Carolina between mile markers 0 and 4.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EST for
east central Georgia...and central South Carolina.
&&
LAT...LON 3348 8235 3361 8169 3326 8161 3322 8223
3326 8225 3327 8229 3330 8232
TIME...MOT...LOC 1903Z 263DEG 44KT 3335 8223
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CarpenterLocal storm report, Dec 30, 2:57 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
257 PM EST THU DEC 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL 4 WNW EVANS 33.55N 82.21W
12/30/2021 E0.25 INCH COLUMBIA GA PUBLIC
PUBLIC REPORT OF PEA SIZED HAIL.
&&
MGSpecial weather statement, Dec 30, 3:32 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
332 PM EST Thu Dec 30 2021
SCZ035-037-038-041-136-137-302130-
Central Orangeburg SC-Barnwell SC-Southeastern Orangeburg SC-
Calhoun SC-Bamberg SC-Clarendon SC-
332 PM EST Thu Dec 30 2021
...Strong thunderstorms will impact portions of southeastern Calhoun,
southwestern Clarendon, southeastern Barnwell, Bamberg and Orangeburg
Counties through 430 PM EST...
At 331 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Edisto Gardens to near Ulmer. Movement was east
at 40 mph.
...Boaters on Lake Marion Should Seek Safe Harbor...
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orangeburg, Bamberg, Brookdale, Holly Hill, Branchville, Bowman,
Elloree, Santee State Park, Claflin College, South Carolina State
University, Orangeburg County Airport, Rivers Bridge State Park,
Edisto Gardens, Santee, Ehrhardt, Cameron, Eutawville, Rowesville,
Olar and Vance.
This includes the following highways...
Interstate 26 between mile markers 146 and 169.
Interstate 95 between mile markers 85 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Marion, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM EST for
central South Carolina.
&&
LAT...LON 3350 8010 3348 8015 3346 8013 3345 8022
3330 8025 3327 8030 3328 8035 3326 8036
3326 8043 3329 8049 3333 8051 3313 8089
3306 8090 3310 8094 3304 8106 3305 8112
3312 8119 3312 8124 3355 8092 3359 8005
TIME...MOT...LOC 2031Z 271DEG 33KT 3350 8088 3312 8116
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 30, 3:53 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
353 PM EST Thu Dec 30 2021
GAZ077-302145-
Burke GA-
353 PM EST Thu Dec 30 2021
...A strong thunderstorm will impact portions of Burke County through
445 PM EST...
At 353 PM EST, Doppler radar was tracking a strong thunderstorm near
Gough, or 10 miles west of Waynesboro, moving east at 60 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Alexander, Gough, Burke County
Airport, Girard, Vidette, Shell Bluff, Di-
Lane Wildlife Management Area, Magruder and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EST for
east central Georgia...and central South Carolina.
&&
LAT...LON 3285 8230 3293 8227 3308 8229 3314 8227
3322 8182 3321 8177 3317 8177 3313 8173
3309 8165 3309 8161 3305 8156 3303 8157
3291 8176 3295 8186 3292 8196 3292 8208
3288 8213 3285 8214
TIME...MOT...LOC 2053Z 273DEG 50KT 3305 8219
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 30, 3:59 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
359 PM EST Thu Dec 30 2021
SCZ041-302130-
Bamberg SC-
359 PM EST Thu Dec 30 2021
...A strong thunderstorm will impact portions of southern Bamberg
County through 430 PM EST...
At 358 PM EST, Doppler radar was tracking a strong thunderstorm near
Ulmer, or 10 miles southwest of Bamberg, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rivers Bridge State Park and Ehrhardt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EST for
central South Carolina.
&&
LAT...LON 3305 8110 3305 8112 3312 8120 3317 8121
3318 8080 3312 8089 3309 8088 3306 8090
3307 8092 3310 8094 3303 8108
TIME...MOT...LOC 2058Z 251DEG 22KT 3316 8111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 3:55 AM EST | Special Weather Statement | CAE | Aiken | 50 min |
| Dec 30, 10:08 AM EST | Special Weather Statement | CAE | Aiken | 52 min |
| Dec 30, 10:55 AM EST | Special Weather Statement | CAE | Orangeburg | 50 min |
| Dec 30, 11:48 AM EST | Special Weather Statement | CAE | Dorchester | 27 min |
| Dec 30, 1:04 PM EST | Special Weather Statement | CAE | Bamberg, Barnwell, Calhoun, Orangeburg | 41 min |
| Dec 30, 1:12 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 22 min |
| Dec 30, 3:32 PM EST | Special Weather Statement | CAE | Bamberg, Orangeburg | 58 min |
| Dec 30, 4:25 PM EST | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| Dec 30, 2:04 PM EST | Special Weather Statement | CAE | Richmond | 41 min |
| Dec 30, 3:53 PM EST | Special Weather Statement | CAE | Burke | 52 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.